PPI Side Effect Warnings for Fractures, Hypomagnesaemia Issued in U.K.

U.K. regulators issued two warnings this week regarding serious Proton Pump Inhibitor (PPI) side effects. According to the Medical and Healthcare Products Regulatory Agency (MHRA), recent studies indicated a link between long-term use of PPIs and fractures of the hip, wrist and spine. The agency also warned that prolonged use of PPIs has been associated with hypomagnesaemia.

About PPIs

Prescription PPIs are used to treat conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus. PPIs are also sold over-the-counter to treat frequent heartburn.

PPIs currently available on the market include:

  • Dexilant (dexlansoprazole)
  • Nexium (esomeprazole magnesium)
  • Prevacid (lansoprazole) and OTC Prevacid 24hr
  • Prilosec (omeprazole) and Prilosec OTC
  • Protonix (pantoprazole sodium)
  • Vimovo (esomeprazole magnesium and naproxen)
  • Zegerid (omeprazole and Sodium bicarbonate) and Zegerid OTC

PPIs and Fractures

According to the MHRA, two metanalysis suggest the risk of fracture is increased by 10–40% above baseline in people who take PPIs for extended periods of time. The primary studies in these analyses have varied in the extent to which they have adjusted for other potential risk factors for fracture, and use of calcium or vitamin D.

The agency has issued the following advice to doctors

  • Treat patients at risk of osteoporosis according to current clinical guidelines and ensure they have an adequate intake of vitamin D and calcium
  • Take into account any use of PPIs obtained over-the-counter

According to the MHRA, patients

  • Should not use non-prescription PPIs for more than 4 weeks without consulting a doctor
  • Consult their doctor to make sure they are taking enough vitamin D and calcium
  • PPIs and Hypomagnesaemia

    According to the MHRA, severe hypomagnesaemia has been reported in patients treated with PPIs, although the exact incidence is unknown. A review of case reports described in the literature or reported to regulatory authorities in Europe suggests that PPIs may cause hypomagnesaemia. Some cases occurred after 3 months of PPI therapy, but most occurred after 1 year of treatment.

    Hypomagnesaemia is an electrolyte disturbance in which there is an abnormally low level of magnesium in the blood. Symptom of hypomagnesaemia may include:

  • Fatigue
  • Tetany
  • Delirium
  • Convulsionsms
  • Dizziness
  • Ventricular arrhythmia
  • Muscle twitches
  • Tremors
  • Vomiting
  • Loss of appetite

According to the MHRA warning, symptoms of hypomagnesaemia may begin insidiously and be overlooked. In most case reports, hypomagnesaemia improved after magnesium replacement and discontinuation of the PPI.

Doctors are being advised to:

  • Consider measurement of magnesium levels before starting PPI treatment and periodically during prolonged treatment, especially in those who will take a PPI concomitantly with digoxin or drugs that may cause hypomagnesaemia (eg, diuretics)
  • Take into account any use of PPIs obtained over-the-counter

Patients should:

  • Not use non-prescription PPIs for more than 4 weeks without consulting a doctor
  • See a doctor if they experience symptoms of hypomagnesaemia while taking PPIs
This entry was posted in Pharmaceuticals, Proton Pump Inhibitors and tagged . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.